Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 60, NWS Louisville, KY

May 27, 2004Jefferson County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at May 27, 2004, 5:27 AM EST for Jefferson County, Indiana. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2004, 5:27 AM EST (10:27 UTC)
Expired
May 27, 2004, 6:00 AM EST
In force
33 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Jefferson County, IN

The radar

The Louisville radar (KLVX), 96 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:45 AM ESTTSTM WND DMGMadison, INBARN IN MADISON DESTROYED. RELAYED BY MADISON COURIER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

651 
WUUS53 KLMK 271027
SVRLMK
INC077-271100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
527 AM EST THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 600 AM EST

* AT 524 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF DUPONT TO         
  DUPONT TO DEPUTY...AND MOVING EAST SOUTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WAKEFIELD...VOLGA...LANCASTER AND KENT BY 535 AM EST
  SALUDA...HANOVER...CHELSEA AND WIRT BY 540 AM EST
  PAYNESVILLE AND NORTH MADISON BY 545 AM EST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3874 8533 3875 8541 3870 8546 3860 8545
          3861 8557 3867 8557 3874 8569 3881 8567
          3886 8559 3891 8555 3891 8521 3870 8521

$$
XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:35 AM EST, 2 hours 52 minutes earlier.

Area forecast discussion, May 27, 2:35 AM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
335 AM EDT THU MAY 27 2004

ELEVATED CONVECTION CONTINUES ACROSS THE NORTHERN SECTIONS OF THE
CWA ATTM...AS SOLID LL JET WITH VALUES OF 40-50 KT BECOMES MORE
WESTERLY AND THE RAIN WILL TEMP END AS IT PUSHES EAST. THE LESSER
CHANCE OF RAIN WILL BE IN THE MORN THRU EARLY AFTN TODAY AS ANOTHER
SOLID LL JET WILL MOVE INTO THE REGION BY LATE AFTN WITH ANOTHER
SHOT OF TSTORMS WITH LIS MINUS 4 TO 6, GOOD LIFT AND THE
POSSIBILITY OF HEAVY RAIN WITH PW VALUES NEARING 2 INCHES. FLOOD
WATCH WILL BE EXTENDED THRU 4AM FRI MORN AS MUCH OF THE AREA IS VERY
SATURATED. BEST CHANCE OF RAIN WILL EXTEND INTO EARLY FRI AS THE
FRONT BEGINS TO PUSH SOUTH ACROSS THE AREA...NEAR KY/TN LINE BY
MORN. DRY NORTHERN HALF OF THE CWA FRI WITH NW FLOW AND LOWER
DEWPTS...STORMS STILL POSSIBLE SOUTHERN PORTION AS THE FRONT DROPS
FURTHER SOUTH BY FRI NIGHT. EVERYBODY UNDER NW FLOW AND DRIER AIR BY
EARLY SAT MORN...MUCH LOWER DEWPTS. FRONT WILL BEGIN TO PUSH BACK
NORTH LATER SAT...BUT THE FA SHOULD REMAIN DRY UNTIL EARLY SUN AS
HIGHER DEWPTS AND DEEPER MOISTURE MOVE BACK INTO THE AREA BEHIND THE
WARM FRONT. COLD FRONT WILL MOVE OUT OF THE MS VALLEY LATE SUN INTO
MON...GOOD LL JET AND LIFT WITH HIGH PW VALUES MAY LEAD TO HEAVY
RAIN LATE SUN INTO MON MORN ALONG AND AHEAD OF THE FRONT. DRYING
BEHIND THE FRONT LATER MON. LITTLE CHANGE TO EXTEND.

BLEND OF ETA AND GFS FOR SHORT TERM...MORE TO GFS FROM DAY 3 ON.
TEMPS ARE BLEND OF ETA 12 AND GFS MOS.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING.
KY...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING.

&&

SCHOTT
Hazardous weather outlook, May 27, 3:00 AM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 AM EDT THU MAY 27 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-280800-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
400 AM EDT (300 AM CDT) THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND OVERNIGHT.

A VERY MOIST AND MODERATELY UNSTABLE AIRMASS, COMBINED WITH LIFT
FROM A PASSING JET STREAM DISTURBANCE, WILL PRODUCE PERIODS OF
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS AGAIN TODAY AND
TONIGHT. PROLONGED PERIODS OF HEAVY RAINFALL ARE POSSIBLE, THEREFORE
A FLOOD WATCH HAS BEEN POSTED. IN ADDITION, THERE IS A SLIGHT RISK OF
SEVERE STORMS TODAY AND TONIGHT. SHOULD THUNDERSTORMS ORGANIZE INTO
LINEAR SEGMENTS, THERE WILL BE A POTENTIAL FOR SEVERE WIND GUSTS,
IN ADDITIONAL TO LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE UNSETTLED PATTERN WILL REMAIN OVER THE AREA INTO THE UPCOMING
WEEKEND, RESULTING IN CONTINUED CHANCES FOR THUNDERSTORMS. A SLIGHT
RISK OF SEVERE STORMS IS FORECAST FOR PARTS OF SOUTHERN KENTUCKY
AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO
RELAY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE IN LOUISVILLE. EXAMPLES ARE DOWNED TREES OR STRUCTURAL DAMAGE
DUE TO HIGH WINDS, HAIL LARGER THAN DIME SIZE, AND FLOODING THAT IS
BLOCKING ROADWAYS.

XXV

In the hours before

Local storm report, May 27, 1:11 AM EST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
211 AM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1245 AM     FLOOD            LEITCHFIELD             37.48N 86.29W
05/27/2004                   GRAYSON            KY   LAW ENFORCEMENT

            A NUMBER OF ROADS HAD WATER COVERING THEM. DEPTHS
            UNKNOWN.

1245 AM     TSTM WND DMG     LEITCHFIELD             37.48N 86.29W
05/27/2004                   GRAYSON            KY   LAW ENFORCEMENT

            TREES DOWN. ONE TREE FELL ONTO AN OCCUPIED TRAILER NEAR
            LEITCHFIELD...HOWEVER NO INJURIES.

&&

XXV
Local storm report, May 27, 1:16 AM EST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
216 AM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND DMG     GREENSBURG              37.26N 85.50W
05/27/2004                   GREEN              KY   LAW ENFORCEMENT

            A NUMBER OF TREES DOWN, WITH SCATTERED POWER OUTAGES. ONE
            REPORT OF WINDOWS BLOWN OUT OF A RESIDENCE.

&&

XXV
Special weather statement, May 27, 2:03 AM EST, 3 hours 24 minutes before
INZ076>079-092-KYZ032-270800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
203 AM EST THU MAY 27 2004

...STRONG STORMS ROLLING ACROSS SOUTHERN INDIANA...

AT 2 AM EST, WEATHER SERVICE RADAR INDICATED A BAND OF STRONG
THUNDERSTORMS MOVING EASTWARD AT 40 MPH ACROSS PARTS OF SOUTHERN
INDIANA. LOCATIONS SUCH AS PAOLI, SALEM, SCOTTSBURG, AND MADISON
WILL LIKELY SEE THESE STORMS IN THE AREA THROUGH 3 AM EST (4 AM
EDT). EXPECT WIND GUSTS TO 35 MPH, FREQUENT CLOUD TO GROUND
LIGHTNING, HAIL OF PEA OR MARBLE SIZE, AND TORRENTIAL RAINS.

XXV
Local storm report, May 27, 3:18 AM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
418 AM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0358 AM     TSTM WND DMG     NEW ALBANY              38.30N 85.83W
05/27/2004                   FLOYD              IN   LAW ENFORCEMENT

            REPORTS OF WINDOWS IN BUSINESSES BEING BLOWN OUT BY HIGH
            WINDS.

&&

XXV
Special weather statement, May 27, 4:00 AM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 AM EDT THU MAY 27 2004

KYZ033>037-039>043-047>049-055>057-067-271005-
ANDERSON KY-BOURBON KY-BOYLE KY-CLARK KY-FAYETTE KY-FRANKLIN KY-
GARRARD KY-HARRISON KY-HENRY KY-JESSAMINE KY-LINCOLN KY-MADISON KY-
MERCER KY-NICHOLAS KY-SCOTT KY-SHELBY KY-WOODFORD KY-
INCLUDING THE CITIES OF...CYNTHIANA...DANVILLE...FRANKFORT...
HARRODSBURG...LEXINGTON...RICHMOND...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
500 AM EDT THU MAY 27 2004

...STRONG STORMS ROLLING ACROSS THE BLUEGRASS REGION OF KENTUCKY...

AT 5 AM EDT, WEATHER SERVICE RADAR INDICATED CLUSTERS OF STRONG
THUNDERSTORMS MOVING EASTWARD AT 40 MPH ACROSS PARTS OF THE
BLUEGRASS REGION FROM NEAR SHELBYVILLE OVER INTO LEXINGTON.
LOCATIONS SUCH AS FRANKFORT, LEXINGTON, AND RICHMOND WILL LIKELY
SEE THESE STORMS IN THE AREA THROUGH 6 AM EDT. EXPECT WIND GUSTS TO
35 MPH, FREQUENT CLOUD TO GROUND LIGHTNING, HAIL OF PEA OR MARBLE
SIZE, AND TORRENTIAL RAINS IN THE VICINITY OF THESE STORMS.

XXV
Local storm report, May 27, 4:12 AM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LOUISVILLE KY
512 AM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLOOD            CLOVERPORT              37.83N 86.63W
05/27/2004                   BRECKINRIDGE       KY   LAW ENFORCEMENT

            A NUMBER OF ROADS AROUND BRECKINRIDGE COUNTY HAVE AT
            LEAST A FEW INCHES OF WATER COVERING THEM.

1245 AM     TSTM WND DMG     LEITCHFIELD             37.48N 86.29W
05/27/2004                   GRAYSON            KY   LAW ENFORCEMENT

            TREES DOWN. ONE TREE FELL ONTO AN OCCUPIED TRAILER NEAR
            LEITCHFIELD...HOWEVER NO INJURIES.

1245 AM     FLOOD            LEITCHFIELD             37.48N 86.29W
05/27/2004                   GRAYSON            KY   LAW ENFORCEMENT

            A NUMBER OF ROADS HAD WATER COVERING THEM. DEPTHS
            UNKNOWN.

0120 AM     TSTM WND DMG     LINWOOD                 37.33N 85.77W
05/27/2004                   HART               KY   BROADCAST MEDIA

            A NUMBER OF TREES DOWN IN THE AREA.

0125 AM     TSTM WND DMG     GREENSBURG              37.26N 85.50W
05/27/2004                   GREEN              KY   LAW ENFORCEMENT

            A NUMBER OF TREES DOWN, WITH SCATTERED POWER OUTAGES. ONE
            REPORT OF WINDOWS BLOWN OUT OF A RESIDENCE.

0136 AM     HAIL             LIBERTY                 37.32N 84.93W
05/27/2004  0.50 INCH        CASEY              KY   LAW ENFORCEMENT

0150 AM     TSTM WND DMG     LIBERTY                 37.32N 84.93W
05/27/2004                   CASEY              KY   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS THE COUNTY...SOME POWER
            OUTAGES.

0205 AM     TSTM WND DMG     RUSSELL SPRINGS         37.05N 85.08W
05/27/2004                   RUSSELL            KY   LAW ENFORCEMENT

            NUMEROUS TREES DOWN. A REPORT OF DAMAGE TO A CAR PORT AT
            A PRIVATE RESIDENCE.

0358 AM     TSTM WND DMG     NEW ALBANY              38.30N 85.83W
05/27/2004                   FLOYD              IN   LAW ENFORCEMENT

            REPORTS OF WINDOWS IN BUSINESSES BEING BLOWN OUT BY HIGH
            WINDS.

&&

XXV

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:13 PM ESTSevere Thunderstorm WarningLMKDubois32 min
May 26, 7:30 PM ESTSevere Thunderstorm WarningLMKCrawford30 min
May 26, 7:57 PM ESTSevere Thunderstorm WarningLMKHarrison33 min
May 26, 8:06 PM ESTSevere Thunderstorm WarningLMKFloyd24 min
May 27, 2:40 AM ESTSevere Thunderstorm WarningLMKFloyd, Harrison35 min
May 27, 3:06 AM ESTSevere Thunderstorm WarningLMKClark39 min
May 27, 5:19 AM ESTSevere Thunderstorm WarningLMKWashington41 min
May 27, 6:16 AM ESTSevere Thunderstorm WarningLMKClark44 min
May 27, 5:31 PM ESTSevere Thunderstorm WarningLMKOrange59 min
May 27, 6:14 PM ESTSevere Thunderstorm WarningLMKWashington46 min
May 27, 6:20 PM ESTTornado WarningLMKWashington40 min
May 27, 6:40 PM ESTFlash Flood WarningLMKWashington65 min
May 27, 6:40 PM ESTTornado WarningLMKClark50 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.